Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 17, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 5, 2011, 2:41 PM MST for Pima County, Pinal County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2011, 2:41 PM MST (21:41 UTC)
- Expired
- Jul 5, 2011, 3:30 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 85 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
806 WUUS55 KTWC 052141 SVRTWC AZC019-021-052230- /O.NEW.KTWC.SV.W.0017.110705T2141Z-110705T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 241 PM MST TUE JUL 5 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF ORO VALLEY... SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 330 PM MST * AT 237 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF ORO VALLEY...AND MOVING NORTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3264 11123 3281 11097 3250 11072 3234 11088 TIME...MOT...LOC 2141Z 137DEG 11KT 3253 11092 $$ JJB
2 follow-up statements
260 WWUS55 KTWC 052207 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 307 PM MST TUE JUL 5 2011 AZC019-052216- /O.CAN.KTWC.SV.W.0017.000000T0000Z-110705T2230Z/ PIMA AZ- 307 PM MST TUE JUL 5 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY IS CANCELLED... AT 305 PM...THE SEVERE THUNDERSTORM MOVED OUT OF NORTHEAST PIMA COUNTY AND THEREFORE THE SEVERE THUNDERSTORM WARNING FOR NORTHEAST PIMA COUNTY HAS BEEN CANCELLED. LAT...LON 3251 11108 3264 11123 3281 11097 3251 11073 TIME...MOT...LOC 2206Z 139DEG 6KT 3257 11092 $$ AZC021-052230- /O.CON.KTWC.SV.W.0017.000000T0000Z-110705T2230Z/ PINAL AZ- 307 PM MST TUE JUL 5 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR SOUTH CENTRAL PINAL COUNTY... AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ORACLE JUNCTION...OR 10 MILES NORTH OF ORO VALLEY... MOVING NORTHWEST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3251 11108 3264 11123 3281 11097 3251 11073 TIME...MOT...LOC 2206Z 139DEG 6KT 3257 11092 $$ JJB
610 WWUS55 KTWC 052232 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 332 PM MST TUE JUL 5 2011 AZC021-052239- /O.EXP.KTWC.SV.W.0017.000000T0000Z-110705T2230Z/ PINAL AZ- 332 PM MST TUE JUL 5 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL COUNTY HAS EXPIRED.... DOPPLER RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT MOVED THROUHG ORACLE JUNCTION HAS WEAKENED AS IT MOVED NORTH INTO RURAL AREAS. THIS STORM MAY HAVE PRODUCED AN AREA OF BLOWING DUST...THUS MOTORISTS ON HIGHWAY 79 SHOULD BE PREPARED FOR QUICKLY CHANGING CONDITIONS WHEN ENCOUNTERING BLOWING DUST. LAT...LON 3251 11108 3264 11123 3281 11097 3251 11073 TIME...MOT...LOC 2229Z 139DEG 6KT 3260 11095 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:10 PM MST, 31 minutes earlier.
Area forecast discussion, Jul 5, 2:10 PM MST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST TUE JUL 5 2011 .SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL PROVIDE AFTERNOON AND EVENING THUNDERSTORMS THIS WEEK. SOME STORMS WILL GENERATE STRONG WINDS AND HEAVY RAIN. && .DISCUSSION...THUNDERSTORMS ALREADY FORMING IN SOUTHEAST ARIZONA... POPPING INTO THE STRONG AND SEVERE CATEGORIES DUE TO GUSTY WINDS. STORMS FORMING IN DIFFLUENT AREA FAR NW SECTOR OF UPPER CIRCULATION CENTERED NEAR SOUTHERN CHIHUAHUAN BORDER. AS STORMS CONTINUE TO DEVELOP/MOVE WESTWARD INTO HIGHER PRECIPITABLE WATER VALUES EXPECT AN INCREASE IN COVERAGE AND GREATER PROPENSITY FOR HEAVY RAIN. HAVE ALREADY SEEN STORMS PRODUCE A HALF TO THREE QUARTER INCH IN LESS THAN 30 MINUTES. THE GENERAL PATTERN FOR THE NEXT SEVERAL DAYS CHANGES LITTLE WITH SE AZ IN FAVORABLE SE FLOW. THE TROUGH WELL OFF TO OUR WEST MAY TRY TO NUDGE INTO THE AMERICAN SW BY THIS WEEKEND...PERHAPS DRYING OUT FAR WESTERN AREAS AND CHANGING THE FLOW TO S OR SSW FOR A DAY...BUT FOR THE MOST PART...DAILY ROUNDS OF THUNDERSTORMS ARE ANTICIPATED. AFTER SEEING TEMPS LEVEL OFF THIS AFTERNOON AFTER STORMS FORMED...HAVE LOWERED HIGH TEMPERATURES A DEGREE OR TWO THE REST OF THIS WEEK. && .AVIATION...SCT TSRA/SHRA WILL CONTINUE THROUGH THE AFTERNOON AND EVENING. BEST CHANCE OF TSRA/SHRA OVER SANTA CRUZ..PIMA AND PINAL COUNTIES...AND THE WHITE MOUNTAINS WITH STORM MOVEMENT TOWARDS THE WNW AT 10 TO 15 KTS. VISIBILITIES NEAR TSRA 1-4 SM IN RAIN AT TIMES. TSRA CIGS IN THE MVFR RANGE...BKN025-BKN035 WITH MOUNTAIN TOPS OBSCURED. IN ADDITION...LOW LEVEL MOISTURE PRESENT MAY PRODUCE NON-THUNDERSTORM RELATED MVFR CIGS DURING THE EVENING AND OVERNIGHT HOURS MAINLY AT KTUS AND KOLS. WIND GUSTS OF 40-45 KTS VICINITY TSRA. STORMS WILL DECREASE AFTER 07Z TODAY WITH SKIES SLOWLY CLEARING. SURFACE WIND FROM 04-18Z WEDNESDAY MAINLY SLY/SELY 5-15 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. CEILOMETER EQUIPMENT UPGRADE TO TAKE PLACE AT KDUG ON WEDNESDAY JULY 6 IN THE MORNING. DURING THE UPGRADE...THE CEILOMETER WILL BE DOWN AND THEREFORE NO CEILING OBSERVATIONS WILL TAKE PLACE. THE UPGRADE SHOULD TAKE 4 TO 6 HOURS. THE UPGRADE WILL BE POSTPONED IF THUNDERSTORMS DEVELOP NEAR THE OBSERVING STATION. && .FIRE WEATHER...SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. EXPECTING SIMILAR ACTIVITY THROUGH THE REST OF THE WEEK WITH LATE MORNING SHOWERS AND THUNDERSTORMS PERSISTING INTO THE AFTERNOON AND EVENING HOURS. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN. EAST TO SOUTHEAST WINDS SUBSIDING BY MIDNIGHT. A NORMAL DIURNAL WIND REGIME WILL THEN OCCUR DURING THE REST OF THE WEEK. DAYTIME TEMPERATURES SHOULD REMAIN NEAR SEASONABLE NORMALS THROUGH THE WEEK. MINIMUM HUMIDITY REMAINING ABOVE 15 PERCENT AT MOST LOCATIONS AS THE MONSOON NUDGES INTO THE SOUTHWEST. .TWC WATCHES/WARNINGS/ADVISORIES...NONE. KD/JB WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 5, 11:47 AM MST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1147 AM MST TUE JUL 5 2011 AZZ501>515-060600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1147 AM MST TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO BE THE MOST WIDESPREAD FROM TUCSON WESTWARD THIS AFTERNOON AND EVENING...BUT AT LEAST ISOLATED THUNDERSTORMS ARE POSSIBLE ANYWHERE IN SOUTHEAST ARIZONA. THE STRONGEST THUNDERSTORMS WILL ONCE AGAIN BE CAPABLE OF PRODUCING DAMAGING WINDS. GUSTY WINDS COULD RESULT IN REDUCED VISIBILITIES IN BLOWING DUST. SOME STORMS COULD ALSO PRODUCE NEARLY AN INCH OF RAIN IN LESS THAN 30 MINUTES...WHICH COULD RESULT IN FLASH FLOODING. LIGHTER RAIN AMOUNTS COULD PRODUCE FLASH FLOODING OVER AND NEAR WILDFIRE BURN SCAR AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO EARLY NEXT WEEK MAINLY FROM EARLY AFTERNOON INTO THE EVENING. THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KD WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 5, 12:34 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1234 PM MST TUE JUL 5 2011
AZZ503-513-052015-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1234 PM MST TUE JUL 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SANTA CRUZ COUNTY UNTIL
115 PM MST...
AT 1231 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES EAST OF NOGALES...MOVING WEST AT 30
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...TUBAC...PATAGONIA
LAKE...RIO RICO...PENA BLANCA LAKE AND TUMACACORI.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 3139 11127 3152 11116 3167 11105 3141 11066
3133 11071 3133 11106
TIME...MOT...LOC 1934Z 112DEG 24KT 3136 11081
KDSpecial weather statement, Jul 5, 1:23 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 123 PM MST TUE JUL 5 2011 AZZ508-512-052100- CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- 123 PM MST TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL 200 PM MST... AT 120 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES EAST OF DOUGLAS...MOVING WEST AT 30 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHEASTERN COCHISE COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3134 10952 3162 10954 3144 10909 3133 10912 TIME...MOT...LOC 2023Z 099DEG 27KT 3137 10922 KD
Special weather statement, Jul 5, 1:54 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
154 PM MST TUE JUL 5 2011
AZZ503-052130-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
154 PM MST TUE JUL 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA AND WESTERN SANTA
CRUZ COUNTIES UNTIL 230 PM MST...
AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF NOGALES...MOVING NORTHWEST AT 15
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...RUBY...ARIVACA LAKE AND
ARIVACA.
MOST OF THE RAIN HAS OCCURRED WEST OF THE MURPHY COMPLEX BURN AREA
BUT AT LEAST SOME RAIN HAS OCCURRED ON THE FAR WEST SIDE OF THIS
BURN AREA...SO SOME WESTWARD FLOWING CANYONS MAY SEE SOME
ENHANCEMENT IN RUNOFF.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3140 11131 3148 11153 3170 11117 3144 11105
3134 11109
TIME...MOT...LOC 2050Z 135DEG 13KT 3144 11120
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:29 PM MST | Severe Thunderstorm Warning | TWC | Graham | 31 min |
| Jul 4, 7:08 PM MST | Areal Flood Advisory | TWC | Pinal | 112 min |
| Jul 4, 7:58 PM MST | Special Weather Statement | TWC | Pinal | 62 min |
| Jul 5, 12:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 5, 12:52 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
| Jul 5, 1:15 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 5, 1:23 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 5, 1:54 PM MST | Special Weather Statement | TWC | Santa Cruz | 36 min |
| Jul 5, 2:22 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 53 min |
| Jul 5, 2:41 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 94 min |
| Jul 5, 2:59 PM MST | Special Weather Statement | TWC | Graham | 46 min |
| Jul 5, 3:37 PM MST | Severe Thunderstorm Warning | TWC | Pima | 53 min |
| Jul 5, 4:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 42 min |
| Jul 5, 4:36 PM MST | Severe Thunderstorm Warning | TWC | Pima | 54 min |
| Jul 5, 4:46 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 119 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.